Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 14, NWS Flagstaff, AZ

July 27, 2013Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 27, 2013, 3:21 PM MST for Coconino County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2013, 3:21 PM MST (22:21 UTC)
Expired
Jul 27, 2013, 7:15 PM MST
In force
4 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:35 PM MST, 46 minutes earlier.

Area forecast discussion, Jul 27, 2:35 PM MST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
235 PM MST SAT JUL 27 2013

.SYNOPSIS...
A SLIGHT DECREASE IN LOW LEVEL MOISTURE IS FORECAST FOR
SUNDAY...PARTICULARLY IN YAVAPAI AND SW COCONINO COUNTIES. SCATTERED
THUNDERSTORMS ARE STILL EXPECTED FROM THE MOGOLLON RIM
NORTHEAST...WITH STORMS CAPABLE OF PRODUCING HEAVY RAIN. DRIER AIR
WILL MOVE INTO NORTHERN AZ STARTING MONDAY...WITH AN ASSOCIATED
DECREASE IN STORM ACTIVITY.

&&

.DISCUSSION...
CURRENTLY...THE MOST ACTIVE CONVECTION IS LOCATED IN NORTHERN
COCONINO COUNTY...BEING HELPED ALONG BY RISING MOTION AHEAD OF A
SHORT WAVE TROUGH. EXPECT THIS AREA TO REMAIN ACTIVE THROUGH THIS
AFTERNOON. ELSEWHERE...ISOLATED TO SCATTERED STORMS ARE AFFECTING
AREAS FROM YAVAPAI COUNTY NORTHEAST TOWARD THE NAVAJO AND HOPI
NATIONS. FORCING FROM A WEAK DISTURBANCE OVER THE SOUTHEAST CORNER
OF THE CWA APPEARS TO BE MOVING EAST INTO NEW MEXICO.

A FLASH FLOOD WATCH REMAINS IN EFFECT FROM THE COCONINO PLATEAU AND
MOGOLLON RIM NORTHEASTWARD THROUGH 8 PM MST. SOUTHEAST PORTIONS OF
THIS WATCH MAY BE CANCELED EARLY AS CONVECTION IN THIS REGION IS
LIKELY BEING SUPPRESSED BY THE DEPARTING DISTURBANCE.

LOW LEVEL MOISTURE OVER NORTHERN ARIZONA IS FORECAST TO DECREASE
THROUGH EARLY NEXT WEEK AS SOUTHWESTERLY FLOW DEVELOPS. EXPECT THE
MAJORITY OF THUNDERSTORMS TO BE FROM THE MOGOLLON RIM NORTHEASTWARD
ON SUNDAY...WITH A SUBSTANTIAL DECREASE IN COVERAGE FROM MONDAY INTO
TUESDAY. THE THREAT OF HEAVY RAIN EARLY NEXT WEEK WILL BE MUCH LOWER
THAN IT HAS BEEN FOR THE PAST SEVERAL DAYS.

MEDIUM RANGE MODELS INDICATE THAT THE RIDGE MAY BUILD BACK TOWARD
NORTHERN ARIZONA FROM THE MIDDLE INTO THE END OF NEXT WEEK.
CONSEQUENTLY...WE MAY SEE INCREASING MOISTURE DURING THIS TIME
PERIOD WITH THUNDERSTORM COVERAGE INCREASING AGAIN.

&&

.AVIATION...
FOR THE 00Z PACKAGE...SCT SHRA/TSRA TO CONTINUE THROUGH
01-03Z SUNDAY WITH WDLY SCT COVERAGE OVERNIGHT. ISOLD HEAVY RAIN
WITH LOW VSBYS WILL BE THE MAIN THREATS CAUSING IFR/LIFR CONDS IN
THE STRONGEST STORMS THIS EVENING. STORMS TO REDEVELOP AFT 18Z
SUNDAY WITH SCT COVERAGE AND LCL IFR/MVFR CONDS IN STRONGEST STORMS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...
A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER
NORTHERN ARIZONA THROUGH SUNDAY. STRONG AFTERNOON AND EARLY EVENING
THUNDERSTORMS ARE FORECAST WITH THE MAIN THREATS BEING LOCALIZED
HEAVY RAIN...GUSTY WINDS...AND LIGHTNING. SOUTHWEST WINDS WILL
BEGIN TO INCREASE SUNDAY AND MONDAY AFTERNOON. DRIER AND MORE
STABLE AIR COMES INTO NORTHERN ARIZONA MONDAY WITH ONLY WIDELY
SCATTERED AFTERNOON THUNDERSTORMS.

TUESDAY THROUGH THURSDAY...MUCH LESS AFTERNOON AND EVENING
THUNDERSTORM ACTIVITY FOR NORTHERN ARIZONA WITH THE BEST CHANCES FOR
STORMS OVER NAVAJO AND APACHE COUNTIES. RH VALUES WILL BE DOWN
DURING THIS PERIOD AS THE ATMOSPHERE DRIES OUT.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 8 PM MST THIS EVENING FOR AZZ004>007-
009>017-039-040.

&&

PUBLIC.........AT
AVIATION.......TC
FIRE WEATHER...TC

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 27, 5:09 AM MST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
509 AM MST SAT JUL 27 2013

AZZ004>018-037>040-280700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
509 AM MST SAT JUL 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

MONSOON MOISTURE WILL REMAIN OVER NORTHERN ARIZONA WITH ANOTHER
ROUND OF THUNDERSTORMS DEVELOPING DURING THE DAY. STORMS WILL BE
MOST NUMEROUS FROM THE MOGOLLON RIM NORTHWARD ACROSS THE NAVAJO
AND HOPI NATIONS. THE MAIN THREAT FROM STORMS WILL CONTINUE TO BE
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EXPECT ANOTHER ROUND OF THUNDERSTORMS ON SUNDAY AS MOISTURE
REMAINS IN PLACE. BY MONDAY...DRIER AIR WILL MOVE OVER THE AREA
WITH THUNDERSTORM AND SHOWER ACTIVITY BECOMING ISOLATED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:00 PM MSTAreal Flood AdvisoryFGZCoconino, Navajo3 hr
Jul 26, 6:34 PM MSTSpecial Weather StatementFGZ26 min
Jul 26, 8:54 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 27, 7:38 AM MSTAreal Flood AdvisoryFGZGila3 hr
Jul 27, 10:34 AM MSTFlash Flood WatchFGZApache, Coconino, Navajo12 hr
Jul 27, 10:58 AM MSTAreal Flood AdvisoryFGZCoconino, Navajo3 hr
Jul 27, 2:16 PM MSTAreal Flood AdvisoryFGZCoconino4 hr
Jul 27, 2:59 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 27, 3:40 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 27, 4:17 PM MSTAreal Flood AdvisoryFGZYavapai88 min
Jul 27, 4:35 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Jul 27, 4:49 PM MSTSpecial Weather StatementFGZ41 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.